Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Schur orthogonality relations and invariant sesquilinear forms

Author: Robert W. Donley Jr.
Journal: Proc. Amer. Math. Soc. 130 (2002), 1211-1219
MSC (2000): Primary 22D10, 22E46
Published electronically: August 29, 2001
MathSciNet review: 1873799
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Important connections between the representation theory of a compact group $G$ and $L^{2}(G)$ are summarized by the Schur orthogonality relations. The first part of this work is to generalize these relations to all finite-dimensional representations of a connected semisimple Lie group $G.$ The second part establishes a general framework in the case of unitary representations $(\pi , V)$ of a separable locally compact group. The key step is to identify the matrix coefficient space with a dense subset of the Hilbert-Schmidt endomorphisms on $V$.

References [Enhancements On Off] (What's this?)

  • [Ba] V. Bargmann, Irreducible unitary representations of the Lorentz group, Ann. of Math. 48 (1947), 568-640. MR 9:133a
  • [Ca] A. L. Carey, Square-integrable representations of non-unimodular groups, Bull. Austral. Math. Soc. 15 (1976), 1-12. MR 55:3153
  • [Di] J. Dixmier, $C^{*}$-Algebras, North-Holland Pub. Co., New York, 1977. MR 56:16388
  • [Do] R. W. Donley, Jr., Orthogonality relations and harmonic forms for semisimple Lie groups, J. Funct. Anal. 170 (2000), 141-160. CMP 2000:07
  • [DM] M. Duflo and C. C. Moore, On the regular representation of a nonunimodular locally compact group, J. Funct. Anal. 21 (1976), 209-243. MR 52:14145
  • [Go] R. Godement, Sur les relations d'orthogonalité de V. Bargmann, I and II, C. R. Acad. Sci. Paris 225 (1947), 521-523 and 657-659. MR 9:134a; MR 9:134b
  • [K1] A. W. Knapp, Representation Theory of Semisimple Lie Groups, Princeton Univ. Press, Princeton, 1986. MR 87j:22022
  • [K2] A. W. Knapp, Lie Groups Beyond an Introduction, Birkhäuser, Boston, 1996. MR 98b:22002
  • [Ma] G. W. Mackey, The Theory of Unitary Group Representations, Univ. Chicago Press, Chicago, 1976. MR 53:686
  • [M1] H. Midorikawa, On certain irreducible representations for the real rank one classical groups, J. Fac. Sci. Univ. Tokyo 21 (1974), 435-459. MR 51:809
  • [M2] H. Midorikawa, Schur orthogonality relations for certain nonsquare integrable representations of real semisimple Lie groups, Tokyo J. Math. 8 (1985), 303-336. MR 87g:22017
  • [M3] H. Midorikawa, Schur orthogonality relations for nonsquare integrable representations of real semisimple linear group and its application, Representations of Lie Groups, Advanced Studies in Pure Mathematics, vol. 14, 257-287, Academic Press, Boston, 1988. MR 91g:22022
  • [PW] F. Peter and H. Weyl, Die Vollständigkeit der primitiven Darstellungen einer geschlossenen kontinuierlichen Gruppe, Math. Annalen 97 737-755.
  • [Sc] I. Schur, Neue Begründung der Theorie der Gruppencharaktere, Sitzungsber. Preuss. Akad., 1905, 406-432.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 22D10, 22E46

Retrieve articles in all journals with MSC (2000): 22D10, 22E46

Additional Information

Robert W. Donley Jr.
Affiliation: Department of Mathematics, University of North Texas, Denton, Texas 76203

Received by editor(s): September 25, 2000
Published electronically: August 29, 2001
Additional Notes: This work was partially supported by NSF grant DMS-9627447
Communicated by: Rebecca Herb
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society